Hypoglycaemia

Hypoglycaemia is any episode of blood glucose level less than 4 mmol/L, symptomatic or not. It is a common and potentially serious side effect of the treatment of diabetes with a range of oral hypoglycaemic agents and of course with insulin. The commonest therapeutic agents implicated in hypoglycaemia are sulphonylureas and insulin.

Has the patient had any symptoms at all?

Arguably the most worrying scenario involving hypoglycaemia is the patient who is having repeated episodes of hypoglycaemia but is unaware of them.

'Hypoglycaemia unawareness' arises when hypoglycaemia has been repeated and frequent, leading to habituation to the stimulus and thus down regulation of the usual physiological responses to hypoglycaemia.

This can lead in the worst-case scenario to unheralded loss of consciousness.

Has the patient become tremulous, sweaty, agitated and tachycardic?

These are the classic 'autonomic' symptoms of hypoglycaemia and arise due to sympathetic activation.

Has the patient developed confusion, drowsiness, odd behaviour or difficulty with speech?

These are classic 'neuroglycopaenic' symptoms of hypoglycaemia.

The symptoms arise when the CNS has insufficient glucose (its obligate metabolic substrate) to support cognitive function.

Has the patient had a seizure or lost consciousness?

Advanced neuroglycopaenia results in lowering of the seizure threshold and eventually to unconsciousness.

Has the patient been performing home blood glucose monitoring?

Inspection of the HBGM diary and/or the glucometer is often useful as it may reveal the pattern of hypoglycaemia.

If there is a discernable pattern, and/or an obvious precipitant each time it occurs, then this provides a perfect opportunity to review the patient’s knowledge about various aspects of their self-management in order to reduce the future risk of hypoglycaemia.

What medications does the patient take?

A thorough drug history is essential. Occasionally another medication may be contributing to the problem.

The commonest in this regard is a reducing dose of steroids. Others include ACE inhibitors, anti-malarials and high dose salicylic acid.

Has the patient been ingesting alcohol?

Alcohol is a common precipitant of hypoglycaemia.

Has the patient been exercising?

Exercise is a common precipitant of hypoglycaemia.

Does the patient rotate or vary their injection sites?

Overuse of a single or a restricted number of injection sites leads to 'lipohypertrophy' which in turn causes erratic and unpredictable absorption of insulin, potentially leading to hypoglcyaemia.

Injection sites should be inspected by the doctor.

What type of insulin does the patient take?

Some insulins are slightly more infamous than others for causing hypoglycaemia - these include NPH/isophane insulins, such as insulatard or Hunulin I, and the biphasic insulins, such as Mixtard 30.

The reason is thought to be that the NPH component leads to erratic absorption. For this reason, long acting analogues, such as insulin glargine and insulin detemir, are preferred by many as the background insulin in a basal bolus regimen.

What is the patient’s HbA1c?

An HbA1c below 6.5% (and higher in some patients) should alert the physician to an increased risk of recurrent hypoglycameia and prompt an examination of the home blood glucose monitoring diary or glucometer.

Diabetesbible is for health professionals